|Treatment for Suspected MAC
Jul 30, 2004
My brother has had HIV for 12+ years. When he was diagnosed he had already been positive for 7 years and had a T-Cell count of just over 200. For the most part he has been healthy.
Over the last year he has been more tired and losing weight. He volunteered for a spinal tap to help others and ended up getting a staph infection to the brain. He recovered from this and then contracted giardia. The doctor only took one stool sample and ruled out giardia, but when he kept losing weight and had to be hospitalised, they found out it was giardia. Now he is still losing weight and increasingly tired. He is an incredibly strong and resilent person. He has always worked and loves his job but is now also finding it harder to concentrate (tiredness?). His voice also sounds increasingly hoarse and weak. He is back in hospital for more diagnostic tests. They say giardia is gone from taking one stool sample. Should they not take more as I understand it often takes more than one sample to detect the parasite. They think he may have MAC. They are doing another spinal tap to check. His t-cells are now less than 50. They stayed at 100 for a few years but his viral load is very high and his t cells have dropped. Should he be on meds for MAC before they give a definite diagnosis? What about other opp. infections- should he take prophalytic meds. I know he already does for PCP (Bactrium). ALso is MAC a disease with a high fatality rate for those with low counts? Thanks for your help.
| Response from Dr. Henry
MAC is a serious and life threatening infection for AIDS patients with a low CD4 count. Diagnosis can be slow so often treatment (which is not simple with many possible drug interactions) is started prior to a confirmed diagnosis. HIV spcialists are usually pretty good at covering patients for the standard infections but in the setting of a low CD4 count and resistance to HIV medications the odds worsen for a positive outcome (patients often go from one problem to another if the CD4 count cannot get boosted up). I hope he improves. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Sore On Tongue An Acute Symptom Of HIV?
- Testicular Pain Could I Have Acute HIV Infection
- Loose Stool After Oral Sex On A Woman Does It Mean I Have HIV
- Oral Ulcers After Drinking Water Sign Of HIV AIDS
- Sore On Mouth After Sucking Penis Worried I Have HIV
- Tingling In Feet After Insertive Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.